Michigan, 2013

Hail in Michigan, January 29, 2013

January 29, 2013 · NWS IWX · 1 event in 1 county or zone

A warm front was advancing north into the southern Great Lakes. Strong overrunning occurred north of the front with surface dew points climbing into the 40s and 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was advancing north into the southern Great Lakes. Strong overrunning occurred north of the front with surface dew points climbing into the 40s and 50s. This allowed for isolated thunderstorm development. Although instability and moisture was low, plenty of shear allowed the stronger cells to maintain hail cores for an somewhat extended period of time. Isolated severe reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 29, 1:24 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 29, 1:24 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
124 AM EST TUE JAN 29 2013

.DISCUSSION...
06Z TAFS...THE LEADING EDGE OF A STRONGER SOUTHWESTERLY LOW LEVEL
JET IS IMPINGING ON NORTHWEST INDIANA EARLY THIS MORNING. THIS HAS
ALLOWED FOR SCATTERED THUNDERSTORMS TO DEVELOP FROM SOUTHERN
WISCONSIN INTO NORTHEAST ILLINOIS. THESE SHOWERS AND STORMS WILL
OVERSPREAD FAR NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN
THROUGH 08Z. SOME SOUTHWARD EXPANSION OF THESE SHOWERS IS LIKELY BUT
AT PRESENT TIME EXPECTING MAIN IMPACTS TO REMAIN NORTH OF KFWA.
DID INCLUDE A TSRA MENTION AT KSBN THROUGH 08Z. OTHERWISE...LIFR
CONDITIONS TO PERSIST MUCH OF THE NIGHT...ALTHOUGH EXPECTING KFWA
TO SEE SOME IMPROVEMENT CLOSER TO 09Z-10Z AS LOW LEVEL WARM FRONT
LIFTS NORTHWARD. THIS IMPROVEMENT SHOULD EVENTUALLY REACH KSBN
TOWARD 13Z-15Z WHERE HAVE INDICATED TREND TO LOWER END IFR
CONDITIONS. HAVE MAINTAINED LLWS MENTION FROM 09Z-15Z WITH
AFOREMENTIONED JET. EVOLUTION OF PRECIP SOMEWHAT MUDDLED TODAY BUT
SHOULD SEE BEST CHANCE OF SHOWERS PERSISTING ACROSS FAR NORTHERN
INDIANA IN ASSOCIATION WITH WARM FRONT AND STRONGER LOW LEVEL FLOW
REFOCUSING THIS AFTERNOON. SHOWERS TO BECOME MORE WIDESPREAD
TONIGHT AS UPPER SYSTEM APPROACHES FOR THE BEST...WITH BEST
CHANCES TONIGHT AT KSBN. THUNDER APPEARS TO BE A GOOD POSSIBILITY
BUT WILL LIKELY BE FOCUSED JUST OUTSIDE THIS FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 831 PM EST MON JAN 28 2013/

UPDATE...

AREA OF DENSE FOG AHEAD OF WK CDFNT HAS BEEN EXPANDING E-NE THIS
EVE AS WK SFC HIGH BRIDGES ACROSS THE FRONT RESULTING IN NEARLY
CALM WINDS. THUS HAVE EXPANDED THE DENSE FOG ADVISORY EASTWARD INTO
PORTIONS OF NW OH AND ALSO ADDED SRN MI COUNTIES. ALTHOUGH SW MI
OBS STILL HAVE GOOD VSBY... WITH SOME SNOWPACK LIKELY PERSISTING
IN THIS AREA... EXPECT VSBYS WILL DROP THERE LATER THIS EVE AS
FRONT BEGINS TO MOVE BACK NORTH AND WARM/MOIST AIRMASS RETURNS.
INCRSG WINDS/MIXING AND SHOWERS SHOULD HELP IMPROVE VSBYS LATE
TONIGHT. ONLY OTHER CHANGES WERE TO LOWER TONIGHTS MIN TEMPS
ACROSS THE NRN PORTION OF THE CWA WHERE WK CAA AND RADIATIONAL
COOLING HAVE ALLOWED TEMPS TO FALL INTO THE 30S AND PROLONG PATCHY
DRIZZLE THIS EVE.

PREV DISCUSSION... /ISSUED 554 PM EST MON JAN 28 2013/

UPDATE...

UPDATED FORECASTS FOR DENSE FOG ADVISORY. WK CDFNT DROPPING SE
ACROSS NWRN PORTION OF THE CWA EARLY THIS EVE IS EXPECTED TO STALL
OUT FROM W-E ACROSS NRN PORTIONS OF THE CWA BY 06Z AND THEN LIFT
BACK N-NE LATE TONIGHT AS LOW PRESSURE MOVES NE FROM THE CENTRAL
HIGH PLAINS TO THE UPR MS VALLEY. WK PRESSURE GRADIENT... LIGHT
WINDS... MOIST LOW LEVELS AND STRONG SFC BASED INVERSION OVER SWRN
PORTION OF THE CWA HAS RESULTED IN WIDESPREAD DENSE FOG LATE THIS
AFTN WHILE IN WK CAA ACROSS NW PORTION OF CWA... GREATER MIXING
HAS ALLOWED VSBYS TO IMPROVE. EXPANSION OF THE DENSE FOG AREA
EAST-NORTH IS POSSIBLE THIS EVE AS SMALL HIGH PRESSURE RIDGE MOVES
EAST ACROSS THE CWA. IMPROVING CONDITIONS EXPECTED LATE TONIGHT AS
WINDS INCREASE AND SHOWERS DEVELOP.

PREV DISCUSSION... /ISSUED 339 PM EST MON JAN 28 2013/

SHORT TERM... / TONIGHT THROUGH TUESDAY NIGHT /

THE PRIMARY FOCUS THIS PERIOD REMAINS ON HEAVY RAIN AND FLOODING
POTENTIAL TUESDAY NIGHT...

A LEAD SHORTWAVE AND ATTENDANT WEAK SFC REFLECTION IN WEST-SOUTHWEST
FLOW ALOFT HAS TRACKED TO NEAR LAKE HURON AS OF 19Z...WITH A SHALLOW
FRONTAL BOUNDARY EXTENDING SW INTO OUR FAR NORTHWESTERN ZONES.
EXPECT THIS BOUNDARY TO SETTLE INTO CENTRAL/NORTHERN PORTIONS OF THE
FA FOR A TIME LATE THIS AFTN AND EVENING. MOISTURE LOCKED IN A
STRONG LOW LEVEL THERMAL INVERSION, DRY MID LEVELS, AND CONTINUED
BROAD ISENTROPIC ASCENT SHOULD ALLOW FOR AREAS OF DRIZZLE AND FOG
TO PERSIST INTO THIS EVENING...WITH DENSE FOG POSSIBLE MAINLY
ALONG/NORTH OF HWY 6 GIVEN LINGERING SNOW COVER/LIGHT WINDS NEAR
FRONT/AMPLE MOISTURE COMBO.

CHANCES FOR MEASURABLE RAINFALL INCREASE OVERNIGHT INTO EARLY
TUESDAY MORNING WITH A SECONDARY THETA-E SURGE ON THE LEADING EDGE
OF A 50-60 KT LLJ THAT WILL ORGANIZE IN RESPONSE TO PLAINS HEIGHT
FALLS AND INCREASING DIFFLUENCE ALOFT. THE MORE IMPRESSIVE MOISTURE
CONVERGENCE SIGNAL FROM MODELS APPEARS TO BE ACROSS NORTHWEST
INDIANA AND SW LOWER MICHIGAN WHERE POPS INCREASE TO 70-80 6-12Z
TONIGHT...TAPERING OFF TO 50-60 IN OUR SOUTHEASTERN ZONES. OPTED
TO RETAIN ISO/SLIGHT CHANCE FOR THUNDER IN THE WEST FOR LATER
TONIGHT AS MID LVL LAPSE RATES INCREASE TO BETWEEN 6.5-7.0 C/KM
AND SHOWALTERS DROP TO NEAR -1 WITH WAA BURST. JUST LIKE TODAY
EXPECT A LULL IN COVERAGE/INTENSITY OF RAIN SHOWERS
TOMORROW...ESPECIALLY 15-21Z EASTERN HALF...AS FORCING BRIEFLY
WANES AND WARM SECTOR BUILDS OVERHEAD. OTHERWISE...TEMPS WILL
CONTINUE TO INCREASE TONIGHT INTO TOMORROW WITH RECORD READINGS
POSSIBLE.

A HIGHLY AMPLIFIED/PROGRESSIVE LONGWAVE TROUGH ACROSS THE WESTERN
CONUS WILL TRANSLATE EAST INTO THE CENTRAL US BY TUESDAY AFTN/NIGHT.
INCREASINGLY DEEP MERIDIONAL FLOW...WITH IMPRESSIVE DOWNSTREAM JET
ENERGY (85H TO 80 KTS, 5H TO 120-130 KTS, 3H TO 150 KTS)...IS
EXPECTED INTO THE MID MS VALLEY AND WESTERN LAKES BY TUESDAY NIGHT.
THIS WILL ALLOW FOR EXCELLENT MOISTURE TRANSPORT (PWATS OFF THE
CHART FOR THIS TIME OF YEAR TO NEAR 1.30 INCHES AND 850 MB DEWPOINTS
TO 10/11C) ALONG A DEEPENING FRONTAL BOUNDARY. THIS HIGHLY ANOMALOUS
MOISTURE/FLOW SHOULD SUPPORT A PERIOD OF MODERATE TO HEAVY RAIN
WORKING EAST THROUGH THE LOCAL AREA LATE TUESDAY AFTERNOON INTO
TUESDAY NIGHT. RIVER/LOWLAND FLOODING IS DEFINITELY A CONCERN WITH
HEAVY RAIN TOTALS POSSIBLE...CHECK FLOOD WATCH (FFAIWX) FOR DETAILS.
ISO/SCT THUNDER IS ALSO POSSIBLE GIVEN ELEVATED INSTABILITY AND
STRONG DYNAMICS WITH MID MS VALLEY SFC CYCLOGENESIS EXPECTED. THE
SEVERE THREAT THIS FAR NORTH WILL BE MITIGATED BY LACKING SFC BASED
INSTABILITY. HOWEVER...VERY STRONG BACKGROUND FLOW MENTIONED ABOVE
DOES BRING ABOUT SOME CONCERN FOR A LOCALIZED WIND THREAT IF A
CONVECTIVE LINE SEGMENT SURVIVES INTO OUR SOUTHERN ZONES TUESDAY
EVENING.

LONG TERM... / WEDS THRU SUN /

PRECIP WILL LINGER INTO THE START OF THE LONG TERM AS SYSTEM EXITS
TO NW. STRONG CAA BEHIND FRONT WILL PROMPT FALLING TEMPS THRU OUT
THE DAY WITH A CHANGEOVER FROM RAIN TO SNOW EXPECTED BY MIDDAY OVER
AREA. 12Z GFS REMAINS ON STRONGER/FASTER SIDE OF MODEL SOLUTIONS
WITH DRY SLOT MOVING INTO AREA BY MIDDAY WEDS WHICH WOULD GREATLY
LIMIT ACCUMULATING SNOW POTENTIAL. NAM...ECMWF...AND SREF ARE SLOWER
WITH DECENT DEFORMATION ZONE AND LINGERING POSTFRONTAL PRECIP THRU
MOST OF THE DAY WITH POTENTIAL FOR LIGHT SNOW ACCUMS (GENERALLY LESS
THAN AN INCH WITH HEAVIEST AMTS IN WEST). WILL HEDGE TOWARD A MIDDLE
OF THE ROAD APPROACH WITH BLEND OF SOLUTIONS GIVEN REMAINING
DIFFERENCES WHICH RESULTS IN NO MAJOR CHANGES FROM GOING FORECAST.

ATTENTION THEN QUICKLY SHIFTS TO LAKE EFFECT POTENTIAL THURS - START
OF THE WEEKEND. MODELS IN DECENT AGREEMENT WITH THIS PD SO HAVE NOT
STRAYED MUCH FROM ALLBLEND APPROACH. LOW LEVEL TROUGH PROGGED TO
DROP SE INTO AREA BY THURSDAY. LK MI TEMPS HOVER AROUND 0 C AND 850
MB TEMPS EXPECTED TO BOTTOM OUT AROUND -20C WITH EQUIL LEVELS
TOPPING OUT AROUND 5-8 KFT ON THURSDAY. MODERATE INSTABILITY AND
DECENT LIFT IN THE DGZ ALSO REMAIN FAVORABLE FOR THE SETUP OF A
PROLONGED EVENT. AS MENTIONED FOR THE PAST FEW DAYS...FETCH REMAINS
A LIMITING FACTOR IN A WIDESPREAD EVENT OVER NORTHERN AREAS. FLOW
STAYS FROM WEST/WNW UNTIL LATER ON THE DAY ON FRIDAY WHICH WOULD
LIMIT DEEP MOISTURE AVAILABILITY. THAT BEING SAID...MIDLVL SHORTWAVE
PROGGED TO ROTATE THRU AREA THURSDAY INTO FRIDAY WHICH MAY BE ENOUGH
TO AID IN LAKE RESPONSE. GIVEN LONG DURATION OF EVENT ESP OVER
FAVORED AREA IN FAR NW....BERRIEN AND CASS COS...COULD SEE THE NEED
FOR HEADLINES LATER IN THE PERIOD. AREAS OUTSIDE OF FAVORED LAKE
EFFECT ZONES WILL REMAIN DRY FOR THE MOST PART THRU FRI AS CANADIAN
SFC HIGH PRESSURE MOVES EAST ACROSS THE OHIO VALLEY. TEMPS WILL DROP
BACK BELOW NORMAL THURS - FRI NIGHT WITH HIGHS IN THE TEENS TO LOW
20S AND LOWS IN THE SINGLE DIGITS TO LOW TEENS.

NEXT QUICK MOVING SHORTWAVE WILL MOVE THRU AREA ON SATURDAY WITH A
SHOT FOR LIGHT SNOW ACROSS ENTIRE AREA. COULD SEE AN INCH OR TWO OF
ACCUMULATION. TEMPS WILL MODERATE A BIT BACK TOWARDS NORMAL FOR
THE WEEKEND.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR
     INZ007-009-018-026-027-033-034.

     DENSE FOG ADVISORY UNTIL 4 AM EST /3 AM CST/ EARLY THIS MORNING
     FOR INZ003>009-012>018-020-022>027-032>034.

     FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR
     INZ003>006-008-012>017-020-022>025-032.

MI...FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR
     MIZ081.

     DENSE FOG ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR
     MIZ077>081.

     FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR
     MIZ077>080.

OH...FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR
     OHZ001-002-004-005-015-016-024-025.

     DENSE FOG ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR OHZ001-
     002-004-005-015-016-024-025.

LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...OBERGFELL
UPDATES...JT
AVIATION...MARSILI
Hazardous weather outlook, Jan 28, 4:02 PM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
402 PM EST MON JAN 28 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
402 PM EST MON JAN 28 2013 /302 PM CST MON JAN 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT MAINLY ACROSS
PORTIONS OF NORTH CENTRAL INDIANA AND SOUTHWEST LOWER MICHIGAN.
SEVERE WEATHER IS NOT EXPECTED.

AREAS OF DENSE FOG ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT AS A
STRONG COLD FRONT APPROACHES THE REGION. THIS FRONT WILL ALSO
BRING THE THREAT FOR HEAVY RAIN TUESDAY NIGHT INTO EARLY WEDNESDAY
MORNING. AN ISOLATED SEVERE THUNDERSTORM IS ALSO POSSIBLE TUESDAY
NIGHT WITH THE MAIN THREAT BEING STRONG GUSTY WINDS. IN
ADDITION...VERY WARM CONDITIONS ARE EXPECTED AHEAD OF THIS FRONT
AND THE COMBINATION OF SIGNIFICANT RAIN AND MELTING SNOW COULD
RESULT IN FLOODING. SEE THE LATEST FLOOD WATCH (INDFFAIWX) FOR
MORE DETAILS.

LAKE EFFECT SNOW IS EXPECTED OVER NORTHWEST INDIANA AND SOUTHWEST
MICHIGAN ON THURSDAY AND FRIDAY WITH THE POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-292115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
402 PM EST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL BE POSSIBLE TUESDAY
THROUGH FRIDAY...WITH GUSTS TO 35 KNOT GALES POSSIBLE LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jan 29, 12:50 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1150 PM CST MON JAN 28 2013

INZ003-290630-
LA PORTE IN-
1150 PM CST MON JAN 28 2013

...STRONG THUNDERSTORMS MOVING TOWARD LA PORTE COUNTY...

AT 1146 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF WESTVILLE...OR NEAR
CHESTERTON...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WESTVILLE...
  TRAIL CREEK AND MICHIGAN CITY...
  LA PORTE...
  WANATAH...
  LONG BEACH...
  KINGSFORD HEIGHTS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4176 8684 4176 8653 4165 8653 4165 8649
      4157 8648 4152 8650 4152 8652 4144 8652
      4143 8664 4141 8669 4132 8674 4128 8679
      4124 8692 4171 8694
TIME...MOT...LOC 0550Z 253DEG 31KT 4162 8702
Special weather statement, Jan 29, 1:32 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
132 AM EST TUE JAN 29 2013

INZ004-290715-
ST. JOSEPH IN-
132 AM EST TUE JAN 29 2013

...STRONG THUNDERSTORMS MOVING TOWARD ST. JOSEPH COUNTY...

AT 128 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEW CARLISLE...OR 10 MILES NORTHEAST OF LA
PORTE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  SOUTH BEND AND GULIVOIRE PARK...
  GEORGETOWN...
  MISHAWAKA...
  GRANGER...
  LAKEVILLE...
  ROSELAND...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4176 8652 4176 8607 4149 8607 4149 8647
      4144 8648 4144 8652 4152 8652 4152 8650
      4156 8650 4157 8648 4166 8649 4166 8653
TIME...MOT...LOC 0631Z 259DEG 29KT 4168 8650
Local storm report, Jan 29, 2:08 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 AM EST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             SOUTH BEND              41.68N  86.25W
01/29/2013  E0.25 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

&&

NDM
Special weather statement, Jan 29, 2:09 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
209 AM EST TUE JAN 29 2013

INZ005-290800-
ELKHART IN-
209 AM EST TUE JAN 29 2013

...STRONG THUNDERSTORMS MOVING TOWARD ELKHART COUNTY...

AT 207 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELKHART...OR NEAR GRANGER...MOVING EAST AT
30 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NAPPANEE...
  ELKHART...SIMONTON LAKE AND DUNLAP...
  GOSHEN AND NEW PARIS...
  BRISTOL...
  MIDDLEBURY AND MILLERSBURG...
  SOUTHWEST AND FORAKER...

LAT...LON 4176 8566 4144 8565 4143 8579 4144 8606
      4176 8606
TIME...MOT...LOC 0708Z 264DEG 26KT 4170 8606
Special weather statement, Jan 29, 2:15 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 AM EST TUE JAN 29 2013

INZ005-290800-
ELKHART IN-
215 AM EST TUE JAN 29 2013

...STRONG THUNDERSTORMS MOVING TOWARD ELKHART COUNTY...

AT 207 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELKHART...OR NEAR GRANGER...MOVING EAST AT
30 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NAPPANEE...
  ELKHART...SIMONTON LAKE AND DUNLAP...
  GOSHEN AND NEW PARIS...
  BRISTOL...
  MIDDLEBURY AND MILLERSBURG...
  SOUTHWEST AND FORAKER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4176 8566 4144 8565 4143 8579 4144 8606
      4176 8606
TIME...MOT...LOC 0708Z 264DEG 26KT 4170 8606
Local storm report, Jan 29, 2:19 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 AM EST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             2 N MISHAWAKA           41.69N  86.16W
01/29/2013  E0.25 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

&&

NDM

The radar

The Northern Indiana radar (KIWX), 45 km away, was scanning. The volume nearest the first event began at 07:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Joseph

When
January 29, 2:40 AM EST to 2:41 AM EST
Where
St. Joseph County, 3.78 mi SW of White Pigeon
Measured
1 in hail
Reported by
Public
Coordinates
41.760, -85.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423602.